Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 263, NWS Memphis, TN

July 23, 20145 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2014, 2:28 PM CDT for 5 counties in Arkansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 2:28 PM CDT (19:28 UTC)
Expired
Jul 23, 2014, 3:15 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 147 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:10 PM CDTTSTM WND DMGPocahontas, ARLARGE TREE FELL ON HOUSE DAMAGING ROOF.
Jul 23, 3:12 PM CDTTSTM WND DMGPocahontas, ARTREES DOWN ALONG HIGHWAY 115 NEAR MAYNARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:37 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS54 KMEG 231928
SVRMEG
ARC021-031-055-075-121-232015-
/O.NEW.KMEG.SV.W.0263.140723T1928Z-140723T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  WESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 315 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  POCAHONTAS...AND MOVING SOUTH AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORNING...
  POCAHONTAS...BLACK ROCK...HOXIE...WALNUT RIDGE...CROWLEYS RIDGE
  STATE PARK...LAKE CHARLES STATE PARK AND LAKE FRIERSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

.THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3625 9128 3625 9127 3651 9126 3650 9049
      3594 9066 3596 9131
TIME...MOT...LOC 1928Z 003DEG 41KT 3626 9095

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:10 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 1:10 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
110 PM CDT WED JUL 23 2014

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1110 AM CDT WED JUL 23 2014/

DISCUSSION...

THE MIDSOUTH IS BETWEEN TWO SYSTEMS TODAY. THERE IS THE WEAK UPPER
LOW SITTING TO THE SOUTH NEAR NEW ORLEANS AND A COLD FRONT
APPROACHING FROM THE NORTH. THE WEAK UPPER LOW IS THROWING SOME
MOISTURE UP OVER NORTH MISSISSIPPI AND THIS SHOULD RESULT IN ISOLD-
SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS THE AIRMASS
CONTINUES TO DESTABILIZE. MEANWHILE TO THE NORTH...A COLD FRONT IS
PRESSING SOUTH. THIS FEATURE HAS KICKED OF AN AREA OF
THUNDERSTORMS NEAR THE CONFLUENCE OF THE OH/MS RIVERS. THESE
STORMS HAVE BEEN PROPAGATING SWWD THANKS TO THE DEEP NORTHEAST FLOW
ALOFT. THIS TREND WILL PROBABLY CONTINUE AND ADDITIONAL ACTIVITY
SHOULD DEVELOP ACROSS NORTHEAST ARKANSAS AND THE MO BOOTHEEL THIS
AFTERNOON...PER 13Z HRRR. UPPED POPS SLIGHTLY...TO 50 PERCENT
ACROSS MUCH OF THE NORTH WHILE DROPPING POPS BACK TO 20 PERCENT IN
THE MEMPHIS METRO AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
LATER THIS AFTERNOON...ESPECIALLY ACROSS NORTHEAST ARKANSAS AND
THE MO BOOTHEEL. DAMAGING WINDS WILL BE THE MAIN THREAT. UPDATE
ALREADY OUT.

SJM

PREV DISCUSSION... /ISSUED 221 AM CDT WED JUL 23 2014/

AN UPPER LEVEL LOW LOCATED NEAR NEW ORLEANS WILL CONTINUE TO BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTHEAST MISSISSIPPI
TODAY. ALTHOUGH...THE SHOWERS AND THUNDERSTORMS HAVE DISSIPATED
OVER THE LAST COUPLE OF HOURS. EXPECT REDEVELOPMENT TO OCCUR BY
MID-MORNING WITH CHANCES INCREASING BY THE AFTERNOON HOURS. THE
SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER.

MEANWHILE...A COLD FRONT WILL APPROACH THE MIDSOUTH TODAY. EXPECT
SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AHEAD OF THE FRONT
TO AFFECT NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS
MORNING. CHANCES WILL INCREASE BY THIS AFTERNOON ACROSS THIS AREA
AND INTO NORTHWEST TENNESSEE AS THE FRONT PUSHES INTO THE AREA.
CAN/T RULE OUT A FEW STORMS BECOMING STRONG TO SEVERE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND/OR LARGE HAIL
WOULD BE THE MAIN THREATS FROM THESE STORMS. HIGHS WILL BE IN THE
UPPER 80S TO LOWER 90S.

THE COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REST OF THE
MIDSOUTH TONIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT
SOUTH TO SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI BY THE LATE
EVENING AND OVERNIGHT HOURS.

THURSDAY INTO FRIDAY...PLEASANT WEATHER WILL OCCUR BEHIND THE
FRONT AS SFC HIGH PRESSURE BUILDS INTO THE AREA FROM THE OHIO
VALLEY BRINGING COOLER AND DRIER AIR INTO THE MIDSOUTH. HIGHS ON
THURSDAY WILL BE IN THE LOWER TO MID 80S. LOWS THURSDAY NIGHT WILL
BE IN THE UPPER 50S TO MID 60S. THE HIGH WILL QUICKLY SHIFT EAST
BY FRIDAY BUT EVEN THOUGH WARMER TEMPERATURES ARE EXPECTED ON
FRIDAY THE DRY AIR WILL REMAIN IN PLACE THUS NOT FEELING AS WARM.

HOT AND HUMID CONDITIONS WILL RETURN ON SATURDAY AND WILL CONTINUE
UNTIL ANOTHER COLD FRONT PUSHES THROUGH THE AREA SUNDAY INTO
SUNDAY NIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR
AHEAD OF THE FRONT.

BEAUTIFUL WEATHER WILL RETURN FOR THE BEGINNING AND MIDDLE PART OF
NEXT WEEK AS SFC HIGH PRESSURE SETTLES OVER THE REGION BEHIND THE
FRONT. HIGHS WILL BE IN THE LOWER TO MIDDLE 80S WITH LOWS LIKELY
IN THE UPPER 50S TO MID 60S.

&&

.AVIATION...

18Z TAF CYCLE

VFR AND POSSIBLY MVFR CONDITIONS ARE EXPECTED THROUGHOUT
THE FORECAST PERIOD. THUNDERSTORMS HAVE BEGUN TO MOVE INTO THE
AREA AHEAD OF A COLD FRONT EXTENDING FROME QUEBEC INTO THE
SOUTHERN PLAINS. THE HRRR MODEL HAS COVERAGE OF THESE STORMS
DECREASING AS THEY ENTER INTO THE REGION. ADDED VCTS FOR KJBR AND
KMKL THROUGH THIS EVENING. A LOW PRESSURE SYSTEM OVER THE NORTHERN
GULF HAS CAUSED THUNDERSTORM ACTIVITY OVER NORTH MISSISSIPPI SO I
ADDED VCTS AT KTUP. FOG IS POSSIBLE TONIGHT AT KTUP AND KMKL DUE
TO LIGHT WINDS AND LOWER LEVEL MOISTURE. WINDS WILL BE SOUTH AHEAD
OF THE FRONT AND WILL TURN TO THE NORTH AFTER THE FRONT PASSES
EACH TAF SITE BEGINNING WITH KJBR AROUND 00Z.

JPM3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 1:32 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT WED JUL 23 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
132 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH THIS AFTERNOON INTO
TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE MISSOURI
BOOTHEEL AND MUCH OF EASTERN ARKANSAS NORTH OF INTERSTATE 40. DAMAGING
WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT FROM THE STORMS.

ELSEWHERE ACROSS THE MIDSOUTH A FEW STORMS MAY BECOME STRONG TO
POSSIBLY SEVERE THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS AND
LARGE HAIL WOULD BE THE MAIN THREAT FROM THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

In the hours before

Local storm report, Jul 23, 2:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     RECTOR                  36.26N 90.29W
07/23/2014                   CLAY               AR   PUBLIC

            ROOF TURBINE BLOWN OFF IN RECTOR.

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:29 PM CDTSevere Thunderstorm WarningMEGClay, Greene46 min
Jul 23, 1:54 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph36 min
Jul 23, 2:11 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi49 min
Jul 23, 2:46 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett44 min
Jul 23, 2:59 PM CDTFlash Flood WarningMEGLawrence, Randolph3 hr
Jul 23, 2:59 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Poinsett, Randolph46 min
Jul 23, 3:28 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett47 min
Jul 23, 4:16 PM CDTSevere Thunderstorm WarningMEGCross, Lee, St. Francis24 min
Jul 23, 6:03 PM CDTSevere Thunderstorm WarningMEGPhillips42 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.